Alert archive / Texas / Red Flag Warnings in 2015

Red Flag Warning 9, NWS Amarillo, TX

April 14, 2015Cimarron County, Oklahoma; Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this red flag warning at Apr 14, 2015, 4:00 PM CDT for Cimarron County, Oklahoma; Dallam County, Hartley County, Texas. It took effect at Apr 15, 2015, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2015, 4:00 PM CDT (21:00 UTC)
In effect from
Apr 15, 2015, 12:00 PM CDT
Expired
Apr 15, 2015, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WWUS84 KAMA 142100
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT TUE APR 14 2015

OKZ001-TXZ001-006-150900-
/O.NEW.KAMA.FW.W.0009.150415T1800Z-150416T0200Z/
CIMARRON-DALLAM-HARTLEY-
400 PM CDT TUE APR 14 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT WEDNESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN OKLAHOMA AND
NORTHWESTERN TEXAS PANHANDLES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 1 PM TO 9 PM CDT WEDNESDAY.

* AFFECTED AREA...IN OKLAHOMA...CIMARRON. IN TEXAS...DALLAM AND 
  HARTLEY.

* 20 FOOT WINDS...15 TO 20 MPH WITH GUSTS APPROACHING 35 MPH. 

* RELATIVE HUMIDITY...9 TO 15 PERCENT.

* TIMING...FROM 1 PM WEDNESDAY AFTERNOON THROUGH 9 PM WEDNESDAY
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
14
2 follow-up statements
587 
WWUS84 KAMA 150847
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
347 AM CDT WED APR 15 2015

OKZ001-TXZ001-006-152200-
/O.EXT.KAMA.FW.W.0009.150415T1700Z-150416T0200Z/
CIMARRON-DALLAM-HARTLEY-
347 AM CDT WED APR 15 2015

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES...

* AFFECTED AREA...IN OKLAHOMA...CIMARRON. IN TEXAS...DALLAM AND 
  HARTLEY.

* 20 FOOT WINDS...SOUTHWEST AT 20 TO 25 MPH WITH GUSTS TO AROUND 35
  MPH.

* RELATIVE HUMIDITY...8 TO 15 PERCENT.

* TIMING...NOON THROUGH 9 PM TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

KB
678 
WWUS84 KAMA 152248
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT WED APR 15 2015

OKZ001-TXZ001-006-160200-
/O.CON.KAMA.FW.W.0009.000000T0000Z-150416T0200Z/
CIMARRON-DALLAM-HARTLEY-
548 PM CDT WED APR 15 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA AND NORTHWEST TEXAS PANHANDLES...

* AFFECTED AREA...IN OKLAHOMA...CIMARRON. IN TEXAS...DALLAM AND 
  HARTLEY.

* 20 FOOT WINDS...SOUTHWEST AT 20 TO 25 MPH WITH GUSTS TO AROUND 
  35 MPH.

* RELATIVE HUMIDITY...8 TO 15 PERCENT.

* TIMING...UNTIL 9 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:59 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 14, 3:59 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT TUE APR 14 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY EVENING...
MOSTLY CLEAR SKIES ACROSS ALL OF THE PANHANDLES THIS AFTERNOON...AND
AS A RESULT HAVE UPDATED SKY GRIDS FOR THIS AFTERNOON AND EVENING.
LATER TONIGHT...AS THE LEE TROUGH STRENGTHENS WINDS WILL CONTINUE
INCREASING OUT OF THE SOUTH TO SOUTHEAST ACROSS MUCH OF THE
PANHANDLES THROUGH TOMORROW MORNING. HAVE UPPED SKY GRIDS ACROSS THE
EASTERN COUNTIES TO ACCOUNT FOR SOME MOISTURE ADVECTING IN DURING
THE EARLY MORNING HOURS.  AS THE LEE TROUGH STRENGTHENS DURING THE
DAY...TEMPERATURES ACROSS THE WESTERN PANHANDLES WILL CLIMB INTO THE
UPPER 70S TO LOW 80S.  WITH THE STRONG DIURNAL HEATING AND WEAK
CONVERGENCE...HAVE INCLUDED SLIGHT CHANCE POPS OVER THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES AND ALSO THE FAR SOUTHERN TEXAS
PANHANDLE. A FEW STRONG TO POSSIBLY SEVERE STORMS COULD AGAIN
DEVELOP SIMILAR TO THIS PAST WEEKEND.

.LONG TERM...ANY ONGOING CONVECTION WILL CONTINUE TO MOVE EASTWARD AS WE GO
THROUGH THE OVERNIGHT HOURS WEDNESDAY NIGHT.

THERE REMAINS UNCERTAINTY IN THE EXTENDED PORTION OF THE FORECAST DUE
TO THE TRACK OF THE UPPER LEVEL LOW MOVING INTO NEW MEXICO. SOME
AGREEMENT HAS DEVELOPED IN RESPECT TO THE TRACK OF THE LOW BETWEEN
THE NAM/ECMWF/ AND CMC. THE GFS EJECTS THE LOW TO THE SOUTHEAST MUCH
QUICKER THAN THE OTHER MODELS. AS SUCH...THE EXTENDED PORTION OF THE
FORECAST WILL BE BASED OFF A BLEND OF THESE THREE MODELS. THE RESULT
IS PRECIP CHANCES FROM THURSDAY THROUGH SUNDAY WITH THURSDAY/THURSDAY
NIGHT THE BEST TIMING FOR AREA WIDE PRECIP. BUT AS IT HAS HAPPENED
BEFORE THIS SEASON, DRY AIR LOVES THE PANHANDLES, SO LULLS IN PRECIP
WILL BE COMPLETELY POSSIBLE DURING THIS TIME FRAME.

AS FOR THE QUESTION OF SEVERE WEATHER, THURSDAY AND SATURDAY SHOW THE
BEST INSTABILITY (1000-2000 J/KG) AND DEEP LAYER SHEAR (30KT-40KT).
FOR THURSDAY, THERE COULD BE A CHANCE FOR STRONG TO SEVERE STORMS TO
DEVELOP ACROSS MOST OF THE COMBINED PANHANDLES WITH THE BEST
INSTABILITY AND SHEAR ACROSS THE SOUTHEASTERN TEXAS PANHANDLE.
FRIDAY THE BETTER INSTABILITY WILL BE IN WESTERN OKLAHOMA BUT ENOUGH
INSTABILITY EXIST ACROSS THE EASTERN PANHANDLES FOR A STRONG TO
SEVERE STORM TO DEVELOP. SATURDAY, THE DRYLINE MIXES INTO THE CENTRAL
PANHANDLES AND PROVIDE A SURFACE FOCUS FOR CONVECTION TO DEVELOP.
SHOULD STORMS DEVELOP, THEY WOULD HAVE ROUGHLY 1000-2000 J/KG OF CAPE
TO WORK WITH AS WELL AS DEEP LAYER SHEAR AROUND 35KT.

SUNDAY THE LOW MOVES OUT OF THE PANHANDLES TO BRING US A BRIEF DRY
SPELL BEFORE MODELS HINT AT ANOTHER CLOSED LOW MOVING INTO SOUTHERN
ARIZONA EARLY NEXT WEEK.

&&

.FIRE WEATHER...
FIRE DANGER STATEMENT APPEARS WELL PLACED THIS AFTERNOON AND REMAINS
IN EFFECT FOR THE FAR WESTERN OKLAHOMA PANHANDLE AND FAR
NORTHWESTERN TEXAS PANHANDLE. FOR TOMORROW...HAVE ISSUED A RED FLAG
WARNING FOR THOSE SAME AREAS AS RELATIVE HUMIDITY VALUES WILL FALL
INTO THE LOW TEENS AND POSSIBLY SINGLE DIGITS AS SOUTHWESTERLY WINDS
INCREASE INTO THE 15 TO 25 MPH RANGE. NEITHER ELEVATED NOR CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED FOR THE REST OF THE WEEK AS
RELATIVE HUMIDITIES WILL STAY WELL ABOVE 20 PERCENT AND CHANCES FOR
PRECIP PERSIST IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                43  78  46  65  43 /   0  20  30  50  50
BEAVER OK                  42  78  46  66  47 /   5  20  40  60  60
BOISE CITY OK              41  76  40  58  40 /   5  10  30  50  60
BORGER TX                  46  81  48  66  46 /   0  10  30  50  50
BOYS RANCH TX              44  80  45  64  43 /   0  10  30  50  50
CANYON TX                  44  78  47  67  43 /   0  20  30  50  50
CLARENDON TX               43  80  50  69  48 /   5  20  30  50  50
DALHART TX                 41  76  41  61  41 /   0  10  20  50  50
GUYMON OK                  42  81  44  63  43 /   5  10  30  50  60
HEREFORD TX                42  77  44  67  41 /   0  20  30  50  50
LIPSCOMB TX                43  77  49  68  48 /   5  20  40  60  60
PAMPA TX                   43  79  46  64  45 /   0  20  40  50  50
SHAMROCK TX                43  77  52  69  51 /   5  20  30  60  60
WELLINGTON TX              45  79  53  71  53 /   5  20  30  60  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 1 PM TO 9 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: DALLAM...HARTLEY.

OK...RED FLAG WARNING FROM 1 PM TO 9 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: CIMARRON.

&&

05/14
Hazardous weather outlook, Apr 14, 4:00 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT TUE APR 14 2015

OKZ001>003-TXZ001>020-150900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
400 PM CDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND FAR NORTHWEST TEXAS PANHANDLE THOUGHT THIS
EVENING DUE TO SOUTH WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS AND
MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE
WESTERN AND CENTRAL PANHANDLES ON WEDNESDAY DUE TO SOUTHWEST WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITIES OF 8
TO 20 PERCENT. A RED FLAG WARNING HAS BEEN ISSUED FOR THE WESTERN
OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLE WEDNESDAY AFTERNOON AND
EVENING.

THUNDERSTORM CHANCES WILL EXIST ACROSS MUCH OF THE PANHANDLES
WEDNESDAY AFTERNOON THROUGH SUNDAY. SOME STORMS MAY BE SEVERE DURING
THIS TIME...PARTICULARLY WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEK.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND
WEDNESDAY.

Nearby

Red Flag Warnings in Texas, 2015Red Flag Warnings in Oklahoma, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.